Related Experiment Videos
Imipenem-cilastatin-induced leukocytoclastic vasculitis
Abstract:
A maculopapular rash has been associated with the administration of imipenem-cilastatin, an antibiotic that was used for treatment of a postoperative infection. This is a first-time association of imipenem with a leukocytoclastic vasculitic reaction. Leukocytoclastic vasculitis has been previously documented with ciprofloxacin, zidovudine, piperazine, and lithium.
Insights
A maculopapular rash associated with imipenem-cilastatin is a known side effect. This report details the first documented case of imipenem-cilastatin causing leukocytoclastic vasculitis.
Area of Science:
- Pharmacology
- Dermatology
- Clinical Medicine
Background:
- Imipenem-cilastatin is a widely used antibiotic for treating serious infections.
- Maculopapular rash is a recognized adverse effect of imipenem-cilastatin therapy.
- Leukocytoclastic vasculitis is an inflammatory condition affecting small blood vessels.
Observation:
- A patient developed a maculopapular rash following administration of imipenem-cilastatin for a postoperative infection.
- The rash was diagnosed as leukocytoclastic vasculitis.
Findings:
- This case represents the first reported association between imipenem-cilastatin and leukocytoclastic vasculitis.
- Leukocytoclastic vasculitis has been previously linked to other medications including ciprofloxacin, zidovudine, piperazine, and lithium.
Implications:
- Clinicians should be aware of the potential for imipenem-cilastatin to induce leukocytoclastic vasculitis.
- This finding expands the spectrum of known adverse drug reactions associated with imipenem-cilastatin.
- Further investigation may be warranted to understand the mechanism underlying this rare adverse event.